The Effects of Lyrica Overdose

Lyrica is a prescription medication used for the treatment of pain associated with fibromyalgia, a condition of chronic, wide-spread pain in the joints, muscles and soft tissues of the body. It is also used as a treatment for pain associated with nerve damages of the hands, feet, legs and arms in diabetic patients. Lyrica is also used in treating pain from shingles and controlling seizure in patients when given with other medications. An overdose of Lyrica causes an exaggeration of the side effects that occur with normal doses.

Watch out for signs of Lyrica overdose. (Image: changephoto/iStock/Getty Images)

Drowsiness

In normal doses, Lyrica causes dizziness and drowsiness. When taken in excess, the medication causes profound drowsiness as well as excessive sleepiness. Lyrica can also cause an abnormal gait that presents as uncoordinated movements of the muscles, including twitching and sudden involuntary jerking of the limbs. This predisposes a patient to falls, serious bodily harm and injuries related to falling. If an overdose of Lyrica is suspected, the patient should be watched and, when possible, remain seated or lie down until medical intervention is available.

Confusion

Lyrica can cause amnesia as well as confusion, euphoria and speech disturbances when taken in normal doses. In an overdose condition, these symptoms can escalate and the patient can be at risk of additional injury and possible fatality due to inability to remember simple but important things such as how much of the other prescription medications should be taken. When a patient taking Lyrica is confused or sounds incoherent, an overdose should be suspected and reported immediately to a physician.

Headaches

Normal and over-dosage of Lyrica can also cause headaches, numbness and blurred vision. This also increases the risk of falls and injuries, especially in the elderly, seizure patients and other patients predisposed to falls. Lyrica also cause fatigue and weakness.

Blood Effects

Overdose of Lyrica can cause a breakdown in muscle fibers. Some of the fibers can deposit in the kidney and cause kidney damage. Possible symptoms of accumulation of fibers in the kidney include fatigue, pain in the joint and seizures. Breakdown of muscle fibers is sometimes difficult to diagnose in patients who are being treated with Lyrica for joint pain and seizures.

REFERENCES & RESOURCES
Load Comments
PARTNER & LICENSEE OF THE LIVESTRONG FOUNDATION

Copyright © 2019 Leaf Group Ltd. Use of this web site constitutes acceptance of the LIVESTRONG.COM Terms of Use , Privacy Policy and Copyright Policy . The material appearing on LIVESTRONG.COM is for educational use only. It should not be used as a substitute for professional medical advice, diagnosis or treatment. LIVESTRONG is a registered trademark of the LIVESTRONG Foundation. The LIVESTRONG Foundation and LIVESTRONG.COM do not endorse any of the products or services that are advertised on the web site. Moreover, we do not select every advertiser or advertisement that appears on the web site-many of the advertisements are served by third party advertising companies.